New Jersey, 2019

Lightning Strike in New Jersey, June 25, 2019

June 25, 2019 · NWS OKX · 1 event in 1 county or zone

An weak area of low pressure along with an upper level disturbance lead to the development of thunderstorms across Northeastern New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An weak area of low pressure along with an upper level disturbance lead to the development of thunderstorms across Northeastern New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 25, 5:03 AM EST, 42 minutes earlier.

Area forecast discussion, Jun 25, 5:03 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service New York NY
603 AM EDT Tue Jun 25 2019

.SYNOPSIS...
A warm front moves through the area this morning, followed by a cold
front tonight. High pressure builds late this week, followed by
a cold front Saturday. A cold front will pass through on
Saturday. High pressure builds behind the front.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Just some minor adjustments to this morning update to reflect
the latest observations. Otherwise, a warm front approaches the
region this morning. Warm advection ahead of the front coupled
with lowering heights will be enough to support a band of
showers and a few rumbles of thunders to develop across the NYC
metro, Hudson River Corridor, western Long Island, and southwest
Connecticut during the morning commute. There could be pockets
of moderate to heavy rain. The showers should largely hold off
further east until after the morning commute.

No concerns for severe weather at this time due to lack of surface
instability and no apparent wave along the warm front to enhance low
level shear.

Temperatures today will reach the middle 80s in the NYC/NJ metro and
the combination of the higher humidity may make it feel closer to
90. Elsewhere the temperatures will be in the mid to upper 70s.

There is a moderate risk of rip current development at the Atlantic
Ocean beaches today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Forecast soundings indicate significant drying aloft in the
afternoon, so any convective development will be isolated at best.
This chance is further reduced with loss of heating in the evening.
The cold front passage tonight should be dry with no precipitation
forecast. Lows will be in the 60s for much of the region. High
pressure builds toward the area on Wednesday.

There is a moderate risk of rip current development at the
Atlantic Ocean beaches on Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
With the exception of an upper level disturbance moving across and
possibly sparking an isold tstm well NW of NYC Wed eve, high
pressure will dominate through the end of the week, with a very warm
but dry air mass remaining in place. Daytime high temps should reach
the upper 80s and lower 90s away from south facing shorelines, a
little above composite GFS/ECMWF MOS and consistent with both H8
temps +16C and H5-10 thicknesses around 570 dm. With dewpoints in
the lower 60s, apparent temperatures will run very close to air
temperatures.

A closed low dropping SE into eastern Canada should drive a cold
front through on Sat, with sct showers/tstms. With temps still
running on the very warm side, dewpoints increasing to the mid 60s,
and NW flow aloft, would anticipate some of these to be on the
strong side. After fropa, Sat could still be very warm via downslope
NW flow but dry. A return to near seasonable temps not expected
until Mon, with highs from the upper 70s to mid 80s.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
High pressure will remain off shore overnight as a warm front
approaches, with a wave of low pressure moving into the area.
The warm front and wave of low pressure will track through the
terminals through this afternoon, with a cold front moving
through this evening into tonight.

VFR becoming MVFR to IFR this morning as showers and
thunderstorms develop. MVFR to IFR with showers remains until
late this afternoon when showers and isolated thunderstorms end
and conditions improve to VFR.

Light SE flow this morning. At the outlying terminals winds
will be light and variable. Winds become southerly around 10 kt
midday, then gradually shift to the southwest in the afternoon.
Evening winds become NW with the passage of a cold front.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: TSRA may arrive slightly before 10z. Gusts to
around 35kt possible with TSRA.

The afternoon KJFK haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.

KLGA TAF Comments: Amendments possible for TSRA timing. Gusts to
around 35kt possible with TSRA.

The afternoon KLGA haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KEWR TAF Comments: Amendments possible for TSRA timing. Gusts to
around 35kt possible with TSRA.

The afternoon KEWR haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KTEB TAF Comments: Amendments possible for TSRA timing. Gusts to
around 35kt possible with TSRA.

KHPN TAF Comments: Amendments possible for TSRA timing. Gusts to
around 35kt possible with TSRA.

KISP TAF Comments: Amendments possible for TSRA timing.

.OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
.Late tonight...VFR. Except east of KBDR and KISP, IFR becoming
VFR late.
.Wednesday through Friday...VFR.
.Saturday...Mostly VFR. Chance of a tstm with MVFR or lower
conds.

&&

.MARINE...
Below SCA conditions expected through the middle of the week.
With high pressure in control, generally tranquil winds and seas are
expected Wed night through Friday night. A cold front approaches
Saturday, with a slight increase in winds possible ahead of the
front. A few showers/thunderstorms are possible Saturday.

&&

.HYDROLOGY...
Basin average rainfall of 1/2 inch expected today. Higher average
amounts of 3/4 to 1 inch are possible across SE Connecticut and
eastern Long Island if enhancement of showers occurs. Main concern
would be minor urban and poor drainage flooding.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&
Hazardous weather outlook, Jun 25, 2:22 AM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
322 AM EDT Tue Jun 25 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-260730-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
322 AM EDT Tue Jun 25 2019

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-260730-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
322 AM EDT Tue Jun 25 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Philadelphia radar (KDIX), 81 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Union

When
June 25, 5:45 AM EST
Where
Union County, 1.06 mi NNW of Lorraine
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
40.663, -74.260

Lightning hit a tree on Union Road causing a large branch to fall on two homes and one car.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825174.